Massachusetts, 2005

Flash Flooding and Hail in Massachusetts, August 14, 2005

August 14, 2005 · NWS BOX · 25 events in 7 counties and zones

Showers and thunderstorms developed across Massachusetts in a hot and humid airmass ahead of a weak cold front during the afternoon and evening hours of 14 August 2005. These thunderstorms produced damaging wind gusts, large hail, and flash flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Showers and thunderstorms developed across Massachusetts in a hot and humid airmass ahead of a weak cold front during the afternoon and evening hours of 14 August 2005. These thunderstorms produced damaging wind gusts, large hail, and flash flooding. The hardest hit counties include Hampden, Franklin, Worcester, and Plymouth. These storms also left as many as 51,000 electric customers without power.Flash flooding occurred in Brockton, Braintree, Quincy, South Weymouth, and Hingham. In Brockton, basements and multiple streets were flooded with over two feet of water. Some people had to be rescued from their cars when the cars stalled in these flooded roadways.Severe thunderstorms produced damaging winds that knocked down trees, limbs, and wires. These damaging winds knocked down numerous trees on North Shore Road, West Shore Road, Pine Street, and Damon Avenue in Holbrook. Also, trees and wires came down on Randall and Greenfield Roads in the Turner Falls section of Montague as a result of these severe thunderstorms. Several hundred trees were reported blown down as a result of a possible microburst in Hingham. Of these several hundred trees down, approximately 20 came down on Main Street. Numerous people reported trees down in their backyards and in a park near the Main Street area.These severe thunderstorms also produced hail of up to 1.0 inch in diameter in Springfield and in Longmeadow.In addition to the severe wind and hail reports, lightning destroyed a historic barn in Sutton.No known injuries directly resulted from these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 14, 5:10 AM EST, 8 hours 25 minutes earlier.

Area forecast discussion, Aug 14, 5:10 AM EST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
610 AM EDT SUN AUG 14 2005

...OVERALL A WARMER THAN NORMAL PATTERN EXPECTED TO CONTINUE THROUGH
AT LEAST THE NEXT 8 DAYS AS AUGUST # OF 90 DEGREE DAYS APPROACHES
RECORDS...

PROBABLE FINAL AFD FOR THE MID SHIFT.

.SYNOPSIS...
THE NEW 00Z/14 CANADIAN 10 DAY NORMALIZED 850 TEMPERATURE PREDICTOR
CONFIRMS SUSPICIONS THAT A WARMER THAN NORMAL PATTERN FOR SNE WILL
CONTINUE THE BULK OF THE NEXT 10 DAYS WITH POTENTIAL FOR TEMPERATURES
AGAIN REACHING 10 DEGREES ABOVE NORMAL SOMETIME WITHIN A DAY OR 2 OF
NEXT SATURDAY.

THERE IS A GFS MODEL BIAS IN COOLING THE NE USA THIS MONTH AS SEEN
VIA CDC SCHEMM LINK AND ATTM IT APPEARS THIS BIAS WILL CONTINUE FOR
ANOTHER WEEK OR 2. HAVE NOTICED THE ECMWF TRYING TO COOL THE LR AT
TIMES AND NOT HAPPENING FOR ANY EXTENDED PRD.  NOW THE NEW EC DAY
10 SAMPLE IS SUGGESTING LOBES OF HEAT CONTINGUING TO PUNCH UP INTO
OUR AREA EVEN AROUND THE 24TH.

THIS PATTERN ALSO DOES NOT NECESSARILY BRING LOTS OF RELIEF TO SE
NEW ENGLAND DRYNESS WITH BIG RAINS TENDING TO FOCUS ON THE INTERIOR
WHERE ITS HOTTER ON THE SRN EDGE OF THE WESTERLIES.

&&
.SHORT TERM...(TODAY AND TONIGHT)...
MESOSCALE ANALYSIS INDICATES ILL DEFINED COLD FRONT OVER EXTREME
NORTHERN PORTIONS OF THE FORECAST AREA. THE FRONT IS EXPECTED TO
MAKE LITTLE IF ANY PROGRESS UNTIL THIS EVENING. A WAVE OF LOW
PRESSURE WILL TRACK ALONG THE FRONTAL BOUNDARY LATE THIS AFTERNOON
AND EARLY EVENING. THUS THE INHERENT WARM AND MUGGY AIRMASS WILL
REMAIN OVER THE FORECAST AREA TODAY. H850 TEMPERATURES WILL HOLD
FROM +17 TO +19 CELCIUS THROUGH 00Z. SATELLITE PICTURES INDICATE
MAINLY CLEAR SKIES OVER MUCH OF THE REGION. HOWEVER WINDS WILL BLOW
FROM A 200-230 DIRECTION TODAY. THIS MEANS ACTUAL TEMPERATURES WILL
BE SEVERAL DEGREES COOLER TODAY THAN YESTERDAY...BUT HUMIDITY
LEVELS WILL REMAIN JUST AS OPPRESSIVE. THE COMBINATION OF HEAT AND
HUMIDITY WILL BRING HEAT INDICES INTO THE LOWER 100S ACROSS INTERIOR
LOCATIONS THIS AFTERNOON. PREFER THE WARMER MAV MOS TEMPERATURE
GUIDANCE TODAY. THE STORMS PREDICTION CENTER HAS PLACED THE ENTIRE
FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. CAPE VALUES
RISE TO AROUND 2500 J/KG THIS AFTERNOON. WIND FIELDS FROM 850
THROUGH 700 MILLIBARS WILL INCREASE TO 35 KT THIS AFTERNOON OVER
NORTHERN LOCATIONS. AXIS OF LOW LEVEL INSTABILITY WILL BE CENTERED
FROM A KHFD-KLWM LINE BY 00Z. LOW LEVEL HELICITY VALUES ARE NOT TOO
IMPRESSIVE BUT PROJECTED SOUNDING DATA SUGGEST A WET MICROBURST
POTENTIAL WITH ANY GIVEN THUNDERSTORM. THUS WILL PLAN ON ISSUING A
SPECIAL WEATHER STATEMENT FOR THE POTENTIAL OF SEVERE THUNDERSTORMS
THIS AFTERNOON. MOST FAVORED LOCATIONS WILL GENERALLY BE ALONG AND
NORTH OF THE MASS PIKE. IN ADDITION PRECIPITABLE WATER VALUES NEAR
2.3 G/KG INDICATED THE POTENTIAL FOR FLOODING OF URBAN AND POOR
DRAINAGE AREAS IN ANY GIVEN THUNDERSTORM. WILL HIGHLIGHT THIS
POTENTIAL IN A FLOOD STATEMENT. THE COLD FRONT WILL GRADUALLY CROSS
THE AREA AND REACH THE SOUTH COAST BY 06Z TONIGHT. FOCUS FOR HEAVIER
PRECIPITATION WILL SHIFT TO THOSE LOCATIONS BY THAT TIME.

&&

.LONG TERM (MONDAY THROUGH NEXT SATURDAY)...
MONDAY...MEX GUIDANCE.  DID NOT BUY THE NAM HOLDING ONTO RAIN. ITS
POSSIBLE A FEW SHOWERS WILL SPROUT IN THE AFTERNOON DUE TO HEATING
BUT BUY AND LARGE MODEL CONSENSUS IS COOLER WITH LEFTOVER
CLOUDINESS...ANY SHOWERS TENDING TO BE EARLY IN THE DAYLIGHT HOURS OF
THE SE PTN OF THE FCST AREA.  06Z GFS CONTS THE 00Z TREND OF DRYING
FM THE N.

TUESDAY AND WEDNESDAY...CONTINUITY PRIOR FCST FM SAT AFTN PKG.

THURSDAY...CHILLED THE MORNING A BIT VIA RADIATIONAL COOLING AS A
NUMBER OF MODELS BRING IN A COOL HIGH.

FRIDAY...18Z/13 ENSEMBLES BROUGHT WAA SHOWERS ASSTD WITH A WK 850
JET ON THE RETURN FLOW OF THE DEPARTING HIGH.  RAISED POPS A TAD.
THIS IS THE BEGINNING OF WHAT COULD BE ANOTHER SIGNIFICANT HOT SPELL.

SATURDAY...RAISED TEMPERATURES ABOVE 00Z/14 MEX GUIDANCE WHICH BLV
IS BIASED TOO COOL BY NOT ONLY MOS CLIMO BUT ALSO PATTERN CLIMO.

THIS COULD BE PART OF THE THE BEGINNING OF ANOTHER PERIOD OF 90
DEGREE WX WITH MINOR COOL DOWNS DUE TO WIND DIRECTION AND PROXIMITY
TO THE OCEAN.

&&

.AVIATION...
MVFR VISIBILITIES IN HAZE AND PATCHY FOG EXPECTED ALL TERMINALS
THROUGH TONIGHT. IN ADDITION SHOWERS AND THUNDERSTORMS
EXPECTED ALL TERMINALS...BEGINNING 18Z WEST AND ARRIVING BY 00Z
EAST....EXCEPT CLOSER TO 06Z KHYA-KACK.

&&

.MARINE...
SWELLS FROM IRENE CURRENTLY REACHING THE COASTAL WATERS WILL ONLY
CONTRIBUTE ABOUT 3 FEET TO THE SIGNIFICANT WAVE HEIGHT. THE TRACK
OF IRENE WILL NOW OCCUR FURTHER SE OF THE WATERS. THUS THE THREAT
FOR RIPTIDES HAS SOMEWHAT DIMINISHED.

LONGER RANGE...A PERIOD OF SOLID NE FLOW MONDAY SHOULD CREATE
GENERAL SCA CONDITIONS IN THE OPEN WATERS AND MASKING SOME OF THE
ENERGY RIDING NWWD FROM IRENE.STILL SOME RIP ENERGY CONCERN MONDAY.
WOULD LIKE SEAS TO BE MOSTLY SE SWELL ENERGY FM IRENE BEOFRE
HITTING THE RIP CURRENT SITN HEAVILY.

&&

.CLIMATOLOGY...
AUGUST 90 DEG DAYS IN MONTH APPROACHING RER NUMBER.

PVD THRU 8/13 HAS SIX 90 DEG DAYS IN AUG. RER IS 8 WITH PRD OF RER
DATING BACK TO 1904.  8 OCCURRED IN 1947...1949..1988.   UNLESS PVD
GETS DOUSED WITH 3 INCHES OF RAIN IN THE NEXT WEEK...THINK THIS RER
COULD BE EQUALED OR EXCEEDED BY 8/22.  THE DRY SFC SOILS PLAY A ROLE
IN EXTRA HEATING.  SUSPECT SAME FOR TAN AND BDL AREA.

BDL AS OF 8/13  NINE 90 PLUS. RER NUMBER IS 14 IN 1988.

RERS POSTED FOR BOTH PVD/BDL ON THE DAILIES YEYSTERDAY 8/13/05.

NEXT RECORDS COULD BE DAILY RAINFALL  BDL AND ORH WHICH BOTH LOOK
VULNERABLE AT .82 AND 1.26 RESPECTIVELY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA FOR SEAS ANZ254 AND ANZ255.
         SCA MONDAY FOR ANZ250.
&&

SHORT TERM...NS
LONG TERM...DRAG
Hazardous weather outlook, Aug 14, 5:26 AM EST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
626 AM EDT SUN AUG 14 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-151026-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
626 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...RHODE ISLAND...AND ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED SEVERE THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON INTO
THE EARLY EARLY EVENING FOR PORTIONS OF INTERIOR SOUTHERN NEW
ENGLAND.  LIGHTNING STRIKES MAY BE CONSIDERABLE.  THE SEVERE WEATHER
OUTBREAK SHOULD BE FAIRLY EXTENSIVE FROM PARTS OF THE CONNECTICUT
RIVER VALLEY NORTHEASTAWRD THROUGH CENTRAL AND NORTHEAST
MASSACHUSETTS INTO SOUTHERN NEW HAMPSHIRE.

ISOLATED FLASH FLOODING MAY ALSO OCCUR WHERE THUNDERSTORMS OCCUR
REPEATEDLY IN THIS POTENT EXCESSIVELY HOT MOIST AIRMASS.

HEAT INDICES EXCEEDING 100 DEGREES ARE ANTICIPATED FOR PORTIONS OF
SOUTHERN NEW ENGLAND ALONG AND SOUTH OF THE MASS TURNPIKE THIS
AFTERNOON.

THERE IS SMALL CHANCE OF ENHANCED RIP CURRENTS POTENTIAL ALONG THE
SOUTH COAST TODAY.  THIS IS CONSIDERED A LIMITED RISK TODAY.

PLEASE SEE SPECIFIC STATEMENTS ON SEVERE WEATHER AND FLOODING.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
LEFTOVER THUNDERSTORMS MAY BE LEAVING THE SOUTHEAST NEW ENGLAND
COAST AT DAYBREAK MONDAY OTHERWISE THE HEAT WAVE BREAKS.

THERE IS SMALL CHANCE OF DANGEROUS RIP CURRENTS ON THE SOUTH COAST
MONDAY.

THUNDERSTORMS AND HEAT MAY RETURN TO INTERIOR SOUTHERN NEW ENGLAND
FRIDAY OR SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT FROM ROUGHLY
NOON TO 10 PM FOR MULTIPLE ELEMENTS INCLUDING DAMAGING WIND...
LIGHTNING STRIKES HAIL AND UNUSUAL POOR DRAINAGE FLOODING.

DRAG

In the hours before

Special weather statement, Aug 14, 10:13 AM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1113 AM EDT SUN AUG 14 2005

MAZ022-141600-
BARNSTABLE MA-
1113 AM EDT SUN AUG 14 2005

AT 1107 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM HAD QUICKLY DEVELOPED OVER HARWICH. THIS STORM WILL BE
CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...DANGEROUS LIGHTNING AND
A WIND GUST TO 35 MPH AS IT MOVES EAST ACROSS CHATHAM THEN OUT OVER
THE COASTAL WATERS EAST OF CHATHAM THROUGH 1120 AM.

MARINERS MAY WISH TO REMAIN IN PORT UNTIL THIS STORM PASSES.  THOSE
OUTDOORS IN THE PATH OF THIS STORM SHOULD SEEK SHELTER IMMEDIATELY.

VALLEE
Special weather statement, Aug 14, 11:48 AM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1248 PM EDT SUN AUG 14 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-150000-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1248 PM EDT SUN AUG 14 2005

STRONG TO SEVERE THUNDERSTORMS ARE AGAIN QUITE POSSIBLE ACROSS
PARTS OF THE REGION THIS AFTERNOON AND TONIGHT.

A HOT HUMID AIRMASS IN PLACE ACROSS THE REGION COMBINED WITH
AN APPROACHING COLD FRONT TO OUR NORTH WILL HELP TO IGNITE
THE ATMOSPHERE AGAIN THIS AFTERNOON...WITH STRONG TO POSSIBLY
SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT.

TEMPERATURES HAVE RISEN INTO THE UPPER 80S AND LOWER 90S AT MIDDAY
WITH DEW POINTS IN THE LOWER 70S.  THIS UNSTABLE AIR WILL HELP
TO FUEL DEVELOPING THUNDERSTORMS AS THE AFTERNOON PROGRESSES.

PORTIONS OF THE AREA MAY AGAIN BE PLACED UNDER A SEVERE THUNDERSTORM
WATCH AS CONDITIONS DEVELOP.  STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION.

IN ADDITION TO THE THUNDERSTORM POTENTIAL...HEAT INDICES OF 100 TO
105 DEGREES ARE EXPECTED THIS AFTERNOON ACROSS PARTS OF SOUTHERN NEW
ENGLAND.  ONLY THE SOUTH COAST CAN EXPECT RELIEF AS SOUTHWEST WINDS
BLOW OFF THE NEARBY COOLER ATLANTIC WATERS.  IF YOU WISH TO BE
OUTDOORS...DRINK PLENTY OF NON ALCOHOLIC BEVERAGES AND WEAR LIGHT
COLORED AND LOOSE FITTING CLOTHING.

DRV
Special weather statement, Aug 14, 12:50 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
150 PM EDT SUN AUG 14 2005

CTZ002-003-141815-
HARTFORD CT-TOLLAND CT-
150 PM EDT SUN AUG 14 2005

AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO NEAR 50 MPH 2 MILES SOUTHWEST OF HARTFORD...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...EAST HARTFORD AND GLASTONBURY BY 200
PM EDT...SOUTH WINDSOR AND EAST WINDSOR BY 210 PM EDT...MANCHESTER
AND VERNON BY 220 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND.

DRV
Special weather statement, Aug 14, 12:56 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
156 PM EDT SUN AUG 14 2005

MAZ005-007-013>016-018-019-141845-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN NORFOLK
MA-EASTERN PLYMOUTH MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-WESTERN
NORFOLK MA-WESTERN PLYMOUTH MA-
156 PM EDT SUN AUG 14 2005

AT 152 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND STRONG THUNDERSTORMS WERE FORMING OVER BETWEEN NATICK
AND HULL WITH OTHER STORMS STARTING TO DEVELOP BETWEEN TAUNTON AND
CANTON.  THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING OF
DANGEROUS LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE EAST NEAR
20 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND.

DRV
Special weather statement, Aug 14, 1:11 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
211 PM EDT SUN AUG 14 2005

MAZ012-141900-
SOUTHERN WORCESTER MA-
211 PM EDT SUN AUG 14 2005

AT 209 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH OVER AUBURN...OR ABOUT 6 MILES SOUTH OF WORCESTER...MOVING EAST
AT 15 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND.

GAF
Special weather statement, Aug 14, 1:22 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
222 PM EDT SUN AUG 14 2005

MAZ013-016>021-RIZ001-002-004-005-141915-
BRISTOL RI-EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH
MA-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE
RI-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WESTERN NORFOLK
MA-WESTERN PLYMOUTH MA-
222 PM EDT SUN AUG 14 2005

AT 219 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
NEAR 50 MPH AND TORRENTIAL RAINFALL DEVELOPING BETWEEN PAWTUCKET AND
WARWICK RHODE ISLAND...MOVING EAST AT 15 MPH.

THESE THUNDERSTORMS WILL BE NEAR...REHOBOTH AND ATTLEBOROUGH BY 240
PM EDT...NORTON AND 6 MILES NORTH OF DIGHTON BY 300 PM EDT...TAUNTON
AND BERKLEY BY 310 PM EDT...RAYNHAM AND 7 MILES SOUTHWEST OF
BRIDGEWATER BY 320 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND.

The radar

The Boston radar (KBOX), 51 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 flash flood, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Middlesex

When
August 14, 1:35 PM EST
Where
Middlesex County, Medford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.417, -71.100

Thunderstorm Wind, Hampden

When
August 14, 1:37 PM EST
Where
Hampden County, West Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.100, -72.667

Hail, Hampden

When
August 14, 1:45 PM EST to 1:50 PM EST
Where
Hampden County, Springfield
Measured
1 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.117, -72.583

Thunderstorm Wind, Worcester

When
August 14, 1:50 PM EST
Where
Worcester County, Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.450, -71.667

Thunderstorm Wind, Hampden

When
August 14, 1:58 PM EST
Where
Hampden County, West Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.100, -72.667

Thunderstorm Wind, Middlesex

When
August 14, 2:00 PM EST
Where
Middlesex County, Stow
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.433, -71.500

Hail, Hampden

When
August 14, 2:09 PM EST
Where
Hampden County, Longmeadow
Measured
1 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.050, -72.583

Lightning, Worcester

When
August 14, 2:15 PM EST
Where
Worcester County, Sutton
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Thunderstorm Wind, Norfolk

When
August 14, 2:20 PM EST
Where
Norfolk County, Holbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.150, -71.000

Thunderstorm Wind, Plymouth

When
August 14, 2:38 PM EST
Where
Plymouth County, Rockland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.133, -70.917

Thunderstorm Wind, Hampden

When
August 14, 2:42 PM EST
Where
Hampden County, Chicopee
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.133, -72.583

Thunderstorm Wind, Franklin

When
August 14, 2:55 PM EST
Where
Franklin County, Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.600, -72.600

Thunderstorm Wind, Franklin

When
August 14, 3:30 PM EST
Where
Franklin County, Montague
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.533, -72.533

Flash Flood, Norfolk

When
August 14, 3:35 PM EST to 4:10 PM EST
Where
Norfolk County, South Weymouth
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.183, -70.983

Thunderstorm Wind, Worcester

When
August 14, 3:35 PM EST
Where
Worcester County, Westborough
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.267, -71.617

Thunderstorm Wind, Norfolk

When
August 14, 3:35 PM EST to 3:40 PM EST
Where
Norfolk County, Stoughton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.117, -71.100

Thunderstorm Wind, Worcester

When
August 14, 3:53 PM EST
Where
Worcester County, Athol
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.600, -72.217

Thunderstorm Wind, Franklin

When
August 14, 3:53 PM EST
Where
Franklin County, New Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.500, -72.333

Flash Flood, Plymouth

When
August 14, 4:07 PM EST to 6:07 PM EST
Where
Plymouth County, Brockton
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
42.083, -71.017

Flash Flood, Norfolk

When
August 14, 4:10 PM EST to 6:10 PM EST
Where
Norfolk County, Quincy
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.267, -71.033

Thunderstorm Wind, Hampshire

When
August 14, 4:10 PM EST
Where
Hampshire County, Easthampton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.267, -72.683

Thunderstorm Wind, Hampden

When
August 14, 4:13 PM EST
Where
Hampden County, West Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.100, -72.667

Thunderstorm Wind, Plymouth

When
August 14, 4:20 PM EST
Where
Plymouth County, Hingham
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
42.233, -70.883

Thunderstorm Wind, Middlesex

When
August 14, 5:00 PM EST to 5:05 PM EST
Where
Middlesex County, Marlborough
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.350, -71.550

Thunderstorm Wind, Hampden

When
August 14, 5:33 PM EST
Where
Hampden County, Ludlow
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.167, -72.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468992, 5468993, 5469053, 5469054, 5469055, 5469056, 5469057, 5469058, 5469059, 5469060, 5469061, 5469386, 5469387, 5469388, 5469389, 5469390, 5469391, 5469392, 5469393, 5469429, 5469430, 5469431, 5469432, 5469433, 5469434.